Kentucky, 2009

Damaging Wind and Heavy Rain in Kentucky, July 12, 2009

July 12, 2009 · NWS PAH · 2 events in 2 counties and zones

Moderate to strong instability developed near a stalled front across the Lower Ohio Valley. Despite seasonably weak winds aloft, isolated occurrences of wind damage and heavy rain were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate to strong instability developed near a stalled front across the Lower Ohio Valley. Despite seasonably weak winds aloft, isolated occurrences of wind damage and heavy rain were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 12, 3:15 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 12, 3:15 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CDT SUN JUL 12 2009

.DISCUSSION...
CURRENT SUB-SEVERE MESOSCALE CONVECTIVE SYSTEM WITH TRAILING
STRATIFORM PRECIPITATION CURRENTLY PUSHING ACROSS THE WFO PAH
FORECAST AREA...WITH THE SOUTHERN TIP OF THE CONVECTIVE ACTIVITY POISED
ALONG THE QUASI-STATIONARY BOUNDARY STRETCHING FROM WEST OF CAPE
GIRARDEAU MO...TO WEST PADUCAH...CADIZ...AND BETWEEN FORT CAMPBELL
AND HOPKINSVILLE KENTUCKY. NEARLY ALL THE STORM REPORTS UP TO
PRESS TIME HAVE BEEN WINDS AT OR BELOW 50 MPH...TORRENTIAL
RAINFALL AND A FEW TREES/LIMBS DOWNED.

FORECAST DIFFICULTY IN THE NEXT 12 HOURS WILL BE HOW QUICKLY THE
STRATIFORM RAIN WILL DECAY BEHIND THE LEADING EDGE OF THE MCS...AS
WELL AS THE SETUP OF A NEW BOUNDARY OVER THE SWRN AREA OF PURCHASE
AREA OF WESTERN KY AND OVER SERN MO OVERNIGHT. AT THIS POINT IN
TIME...I MAY BE TOO SLOW WITH THE REDUCTION IN PRECIPITATION
COVERAGE OVERNIGHT...SO EVENING FORECAST SHIFT MAY END UP REDUCING
PRECIPITATION CHANCES...ESPECIALLY OVER THE NORTHERN 1/2 OF THE
AREA FROM PERRYVILLE MO...EASTWARD TO OWENSBORO BY LATE EVENING.

FROM MONDAY THROUGH EARLY TUESDAY...THE TRANSITION OF THE UPPER
RIDGE FROM NWLY TO MEAN ZONAL /WEST TO EAST/ STILL PLACES THE
SOUTHERN EDGE OF THE WEST ERIES AND THE REMNANT FRONTAL BOUNDARY
ALONG THE SOUTHERN EDGE OF THE WFO PAH FORECAST AREA. GIVEN THE
INDICATION OF MINOR SHORTWAVES MOVING ALONG THE BOUNDARY...THE
POTENTIAL FOR MEASURABLE QPF IS HIGH ENOUGH TO WARRANTED ISOLATED/WIDELY
SCATTERED MENTION OF SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER
SOUTHEAST MISSOURI...PURCHASE AREA OF WEST KENTUCKY AND SOUTHWEST
ILLINOIS.

FOR WEDNESDAY AND THURSDAY...THE BAROCLINIC ZONE AND UPPER LEVEL
HIGH PRESSURE RIDGE SHIFTS NORTHWARD BRIEFLY...PUSHING PRECIPITATION
CHANCES NORTHWARD INTO SOUTHERN IL AND SOUTHWEST IN...THEN BACK
SOUTH AS A LOWER LEVEL HIGH PRESSURE BUILDS IN FROM THE NORTH AS A
GREAT LAKES VORTEX PULLS COOLER AND DRIER AIR FROM CENTRAL CANADA.

BEYOND THURSDAY...DRY CONDITIONS SHOULD CONTINUE TO PERSIST
THROUGH NEXT WEEKEND.

WITH RESPECT TO HEAT INDEX VALUES...AFTERNOON HEAT INDEX VALUES IN
THE 100 TO 105 DEGREE RANGE STILL LOOKS LIKELY ON TUESDAY AND WEDNESDAY.

&&

.AVIATION...
CU HAS FORMED SOUTH OF THE BOUNDARY THAT RUNS ROUGHLY FROM KOWB TO
KSAR. A FEW TSTMS TRYING TO FORM. BETTER CHANCE WILL BE AFTER 19-20Z
AS MCS REMNANTS AND BOUNDARY APPROACH. MVFR CIGS AND VFR VSBYS WILL
PREVAIL FOR MOST LOCATIONS. DUE TO UNCERTAINTY OF LOCATION OF
CONVECTION...HAVE HANDLED WITH VCTS AT KCGI AND KPAH AND CB AT
KEVV/KOWB. TSTMS COULD PRODUCE IFR CIGS AND VSBYS WITH TORRENTIAL
RAINFALL. CIGS SHOULD BECOME VFR OVERNIGHT HOWEVER EXPECT FOG TO
DEVELOP AGAIN. HAVE INCLUDED MVFR VSBYS BUT THEY COULD VERY WELL
BECOME IFR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...ML
SHORT/LONG TERM...SMITH
Hazardous weather outlook, Jul 12, 3:40 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CDT SUN JUL 12 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
440 PM CDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

LOCALLY HEAVY RAIN...CAPABLE OF PRODUCING LOCALIZED FLOODING...FREQUENT
LIGHTNING AND WIND GUSTS 40 TO 50 MPH WILL BE THE MAIN WEATHER
HAZARDS THROUGH EARLY EVENING OVER THE PENNYRILE REGION OF WEST
KENTUCKY.

OTHERWISE...ANY FURTHER POTENTIAL FOR DAMAGING WINDS...HAIL OR
HEAVY RAIN WILL HOLD OFF UNTIL LATE TONIGHT AND BE MOST LIKELY TO
OCCUR OVER SOUTHEAST MISSOURI AND EXTREME SOUTHWEST KENTUCKY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR ALL OR PART
OF THE OUTLOOK AREA MONDAY THROUGH THURSDAY IN THE VICINITY OF A
SLOW MOVING OR STALLED FRONTAL BOUNDARY.

AT THIS TIME...THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF
SEVERE STORMS OVER SOUTHEAST MISSOURI EARLY ON MONDAY. THIS
OUTLOOK AREA WILL LIKELY BE ASSOCIATED WITH ON-GOING STORMS
EXPECTED TO OCCUR DURING THE PRE-DAWN HOURS MONDAY MORNING.
MARGINALLY SEVERE HAIL AND WINDS...AS WELL AS TORRENTIAL RAIN AND
FREQUENT LIGHTNING WILL BE THE PRIMARY HAZARDS WITH THE STORMS.

MORE HUMID CONDITIONS WILL RETURN BRIEFLY NEXT TUESDAY AND
WEDNESDAY. AFTERNOON HEAT INDEX READINGS ARE LIKELY TO RISE INTO
THE 100 TO 105 DEGREE RANGE DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME...SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOWEVER...SPOTTERS AREA ENCOURAGED TO RELAY ANY REPORTS OF
HAIL...HIGH WINDS...HEAVY RAIN...STREET FLOODING OR ROAD CLOSURES
TO THE NATIONAL WEATHER SERVICE.

SMITH

In the hours before

Special weather statement, Jul 12, 12:38 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CDT SUN JUL 12 2009

MOZ076-086-087-122000-
BOLLINGER MO-CAPE GIRARDEAU MO-PERRY MO-
138 PM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...BOLLINGER AND CAPE
GIRARDEAU COUNTIES IN SOUTHEAST MISSOURI UNTIL 300 PM CDT...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH VERY STRONG WINDS 40 TO 50 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES WEST
OF LITHIUM TO 8 MILES WEST OF PATTON...MOVING NORTHEAST AT 20 MPH.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL. THESE
STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jul 12, 1:29 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT SUN JUL 12 2009

ILZ075-080-081-084-085-122130-
WILLIAMSON IL-JACKSON IL-FRANKLIN IL-PERRY IL-JEFFERSON IL-
229 PM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...JACKSON...JEFFERSON...
FRANKLIN AND WILLIAMSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 430 PM
CDT...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH VERY STRONG WINDS 40 TO 50 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES
NORTHWEST OF TAMAROA TO WILLISVILLE...MOVING NORTHEAST AT 15 MPH.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL. THIS LINE
OF STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jul 12, 2:18 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HEAVY RAIN       WHITTINGTON             38.09N 88.90W
07/12/2009  M0.74 INCH       FRANKLIN           IL   TRAINED SPOTTER

            RAINFALL RECEIVED IN 10 MINUTES. REPORTS OF MASSIVE
            AMOUNTS OF RUNOFF. ROUTE 37 HAS PONDING WATER.

&&

SMITTY
Special weather statement, Jul 12, 2:20 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CDT SUN JUL 12 2009

ILZ085-086-088>090-122115-
JOHNSON IL-UNION IL-POPE IL-WILLIAMSON IL-SALINE IL-
320 PM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILLIAMSON...EASTERN
UNION...JOHNSON...SOUTHERN SALINE AND NORTHERN POPE COUNTIES OF
SOUTHERN ILLINOIS UNTIL 415 PM CDT...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH VERY STRONG WINDS 40 TO 50 MPH.  THESE
STORMS WERE LOCATED 4 MILES WEST OF GOREVILLE...MOVING EAST AT 30
MPH.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL. STORMS
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

HESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jul 12, 2:54 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT SUN JUL 12 2009

ILZ082-083-086-087-090-091-INZ085-KYZ010-014-018-122200-POPE
IL-HARDIN IL-SALINE IL-GALLATIN IL-HAMILTON IL-WHITE IL-POSEY
IN-HENDERSON KY-UNION KY-CRITTENDEN KY-
354 PM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR POPE...HARDIN...SALINE...GALLATIN
...HAMILTON AND WHITE COUNTIES IN SOUTHERN ILLINOIS...POSEY COUNTY
IN SOUTHWEST INDIANA AND HENDERSON...UNION...AND CRITTENDEN COUNTIES
IN WEST KENTUCKY UNTIL 5 PM CDT...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH VERY STRONG WINDS 40 TO 50 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF CROSSVILLE TO 16 MILES SOUTHWEST OF KARBERS RIDGE...
MOVING SOUTHEAST AT 20 MPH.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL. THIS LINE
OF STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jul 12, 3:41 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
441 PM CDT SUN JUL 12 2009

INZ081-085>088-KYZ014-015-018>020-122245-
VANDERBURGH IN-GIBSON IN-WARRICK IN-SPENCER IN-POSEY IN-HENDERSON KY-
DAVIESS KY-UNION KY-MCLEAN KY-WEBSTER KY-
441 PM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS OF 40
TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
HAUBSTADT TO HENDERSON TO 9 MILES SOUTHEAST OF BRECKINRIDGE
CENTER...MOVING EAST AT 50 MPH.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS AS WELL. THESE
STORMS WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

The radar

The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Daviess

When
July 12, 4:19 PM CST
Where
Daviess County, Owensboro
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.770, -87.120

Part of a warehouse roof was blown off.

Heavy Rain, Christian

When
July 12, 5:20 PM CST to 6:20 PM CST
Where
Christian County, Hopkinsville
Reported by
Law Enforcement
Coordinates
36.850, -87.480

Street flooding was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175678, 175677.